Alert archive / Montana / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 5, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jun 4, 2012, 3:46 PM MDT for 4 counties in Montana. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2012, 3:46 PM MDT (21:46 UTC)
- Expired
- Jun 4, 2012, 4:30 PM MDT
- In force
- 44 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
Counties Granite County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT
The radar
The Missoula radar (KMSX), 38 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 4:40 PM MDT | HAIL 1 | E Clearwater, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 1:46 PM MDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.8 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 663 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
537
WUUS55 KMSO 042146
SVRMSO
MTC039-063-077-081-042230-
/O.NEW.KMSO.SV.W.0005.120604T2146Z-120604T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
346 PM MDT MON JUN 4 2012
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN RAVALLI COUNTY IN WEST CENTRAL MONTANA...
NORTHWESTERN GRANITE COUNTY IN WEST CENTRAL MONTANA...
SOUTHEASTERN MISSOULA COUNTY IN WEST CENTRAL MONTANA...
WESTERN POWELL COUNTY IN WEST CENTRAL MONTANA...
* UNTIL 430 PM MDT.
* AT 339 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. THIS STORM
WAS LOCATED 24 MILES NORTHEAST OF STEVENSVILLE...OR ABOUT 18 MILES
SOUTHEAST OF MISSOULA...AND WAS MOVING NORTHEAST AT 50 MPH.
* LOCATIONS IMPACTED INCLUDE...BEARMOUTH...BELL CROSSING...
CLEARWATER...CLINTON...GARNET...GREENOUGH...NIMROD...OVANDO...
POTOMAC...QUIGLEY...SEELEY LAKE...STEVENSVILLE...TURAH...TWIN
CREEKS AND WOODWORTH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS
ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
TUESDAY MORNING FOR NORTHEASTERN IDAHO AND NORTHWESTERN MONTANA.
&&
LAT...LON 4679 11392 4730 11353 4702 11292 4626 11363
4645 11415
TIME...MOT...LOC 2146Z 211DEG 44KT 4679 11363
$$
DICKERSON1 follow-up statement
523
WWUS55 KMSO 042214
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
414 PM MDT MON JUN 4 2012
MTC039-063-077-081-042230-
/O.CON.KMSO.SV.W.0005.000000T0000Z-120604T2230Z/
POWELL MT-MISSOULA MT-GRANITE MT-RAVALLI MT-
414 PM MDT MON JUN 4 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR NORTHERN RAVALLI...NORTHWESTERN GRANITE...SOUTHEASTERN MISSOULA
AND WESTERN POWELL COUNTIES...
* AT 408 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
THIS STORM WAS LOCATED NEAR POTOMAC...OR ABOUT 22 MILES EAST OF
MISSOULA...AND WAS MOVING NORTHEAST AT 45 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
TUESDAY MORNING FOR NORTHEASTERN IDAHO AND NORTHWESTERN MONTANA.
&&
LAT...LON 4679 11392 4730 11353 4702 11292 4626 11363
4645 11415
TIME...MOT...LOC 2214Z 210DEG 37KT 4691 11348
$$
DICKERSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:40 PM MDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jun 4, 2:40 PM MDT, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service Missoula MT 240 PM MDT Mon Jun 4 2012 ...Severe thunderstorm watch 352 in effect for north central Idaho and western Montana through 1 am MDT Tuesday morning... .DISCUSSION...A very unstable airmass will result in widespread showers and thunderstorms across north central Idaho and western Montana this afternoon into this evening. Many severe storms are expected with the following impacts: Large hail: hail up to 1.5 inches in diameter could occur, causing damage to structures, vegetation, crops, etc. Please protect personal items that may be affected by sizable hail. Strong winds: expect erratic and gusty winds with speeds exceeding 50 mph. Downed trees and power lines could result. Secure any outdoor items that could be lost due to strong winds. Heavy rainfall: rainfall rates of 0.50 inches in 30 minutes are possible, contributing to rock/mud slides, some of which could flow over roadways. Quick runoff is always a concern in urban areas, as well as in areas where wildfires have left burn scars. These storms will be moving quite fast so if you are in an area where a warning is issued, please take cover immediately. With these specific impacts in mind, always expect plenty of lightning from storms as well. The storms will last well into this evening, even after sunset. The upper trough responsible for the convection today/tonight will move inland early Tuesday. This upper low will result in very heavy rainfall, late Tuesday through Wednesday. Northwest Montana has the potential to see upwards of 1-3 inches of rainfall, with the heaviest amounts expected over the West Glacier region. Please see the hydro discussion below for specific details. In addition temperatures will once again plummet to well below average readings for Tuesday and Wednesday. The upper low is expected to move north into Canada late Wednesday night. The models are in agreement that the Northern Rockies will see a break in the precipitation as the disturbance moves north into Canada. This break will be short lived as the models are indicating that another strong closed low will move back into the region Friday and linger through Sunday. This low will once again bring widespread precipitation and cooler than normal temperatures. && .AVIATION...An active night is in store across north central Idaho and western Montana with scattered thunderstorms. Some storms may contain strong winds over 50 mph with hail up to 1.5 inches possible. The timing of the storms to impact airfields will be from 04/21z through 05/06z. The storms will initiate over the southern Clearwater mountains and Lemhi county through southwest Montana and track north through the afternoon and evening. The storms are very fast moving...but still have to potential to produce heavy rain that could impact runway conditions. && .HYDROLOGY...A strong storm system will move through the Northern Rockies today through Wednesday. This system is expected to cause significant rainfall across northwest Montana with Glacier National park receiving the most rain. The excessive rain could cause small creeks and streams to flood. The Yaak river near Troy could potentially see flood stage by late Tuesday. Flood watches have been issued for the region. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. && Mead/Smith
Hazardous weather outlook, Jun 4, 6:19 AM MDT, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 619 AM MDT MON JUN 4 2012 IDZ005>010-MTZ001>007-043-050545- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION- WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS- LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION- POTOMAC/SEELEY LAKE REGION- 619 AM MDT MON JUN 4 2012 /519 AM PDT MON JUN 4 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT THE WEATHER PATTERN AND ATMOSPHERIC CONDITIONS ARE GOING TO BE FAVORABLE FOR THE DEVELOPMENT OF STRONG THUNDERSTORMS THROUGHOUT NORTH-CENTRAL IDAHO AND WEST- CENTRAL MONTANA. SOME OF THE STORMS COULD BECOME SEVERE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL AND BRIEF HEAVY RAIN. INTENSE RAINFALL UNDER THE CORE OF ONE OF THESE STRONG THUNDERSTORMS MAY TRIGGER ROCK AND DEBRIS FLOWS IN THE STEEP...LESS VEGETATED TERRAIN. PERSONS WITH OUTDOOR ACTIVITIES SHOULD KEEP AN EYE TO THE SKY AND STAY ALERT TO LATER FORECASTS FOR POTENTIAL SEVERE WEATHER HEADLINES FOR MONDAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY THROUGH THURSDAY...A LARGE UPPER LEVEL TROUGH OF LOW PRESSURE WILL RESIDE OVER THE NORTHERN ROCKIES REGION DURING THIS PERIOD. COLDER CONDITIONS ARE EXPECTED VALLEY DAYTIME TEMPERATURES IN THE 50S AND 60S...AND MOUNTAINS UPPER 30S AND 40S. WIDESPREAD RAINFALL CAN BE EXPECTED TUESDAY AND WEDNESDAY...TAPERING OFF WEDNESDAY NIGHT AND INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jun 4, 2:45 PM MDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 245 PM MDT MON JUN 4 2012 MTZ005-006-042115- BITTERROOT/SAPPHIRE MOUNTAINS-MISSOULA/BITTERROOT VALLEYS- 245 PM MDT MON JUN 4 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RAVALLI COUNTY UNTIL 315 PM MDT... AT 244 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HAMILTON...MOVING NORTH AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HAMILTON... WOODSIDE...VICTOR...STEVENSVILLE...CORVALLIS...PINESDALE AND BELL CROSSING. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT TUESDAY MORNING FOR NORTHEASTERN IDAHO AND NORTHWESTERN MONTANA. && LAT...LON 4658 11426 4654 11394 4614 11408 4619 11434 TIME...MOT...LOC 2045Z 191DEG 30KT 4621 11420 LOEFFELBEIN
Special weather statement, Jun 4, 3:03 PM MDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 303 PM MDT MON JUN 4 2012 MTZ007-042145- BUTTE/PINTLAR REGION- 303 PM MDT MON JUN 4 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRANITE...CENTRAL POWELL AND NORTHERN DEER LODGE COUNTIES UNTIL 345 PM MDT... AT 301 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHWEST OF WEST VALLEY...OR 13 MILES NORTHWEST OF ANACONDA...MOVING NORTH AT 40 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DRUMMOND... PHILIPSBURG...PRINCETON...MAXVILLE...HALL...GOLDCREEK...JENS...BROCK CREEK AND NEW CHICAGO. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT TUESDAY MORNING FOR NORTHEASTERN IDAHO AND NORTHWESTERN MONTANA. && LAT...LON 4681 11326 4677 11270 4613 11300 4615 11333 TIME...MOT...LOC 2103Z 186DEG 36KT 4624 11317
Special weather statement, Jun 4, 3:24 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
324 PM MDT MON JUN 4 2012
MTZ006-007-042200-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/PINTLAR REGION-
324 PM MDT MON JUN 4 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RAVALLI...SOUTHERN
GRANITE...SOUTHERN POWELL AND WESTERN DEER LODGE COUNTIES UNTIL 400
PM MDT...
AT 314 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES NORTH OF WISDOM...OR 32 MILES SOUTHWEST
OF ANACONDA...MOVING NORTH AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WEST VALLEY...
PHILIPSBURG...GEORGETOWN...PORTERS CORNER AND LOST CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
TUESDAY MORNING FOR NORTHEASTERN IDAHO AND NORTHWESTERN MONTANA.
&&
LAT...LON 4637 11273 4592 11316 4588 11318 4580 11331
4582 11345 4593 11351 4588 11353 4584 11360
4585 11375 4640 11341
TIME...MOT...LOC 2124Z 200DEG 33KT 4595 11346
LOEFFELBEINLocal storm report, Jun 4, 3:34 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
334 PM MDT MON JUN 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM HAIL 7 NE CORVALLIS 46.39N 114.01W
06/04/2012 E1.00 INCH RAVALLI MT PUBLIC
&&
RNLLocal storm report, Jun 4, 3:41 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
341 PM MDT MON JUN 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 7 SW CONNER 45.86N 114.22W
06/04/2012 E1.00 INCH RAVALLI MT TRAINED SPOTTER
VERY HEAVY RAIN ALSO.
&&
RNLThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 9:09 AM MDT | Flood Watch | MSO | Deer Lodge, Flathead, Lake, Lincoln, Silver Bow | 61 hr |
| Jun 4, 2:45 PM MDT | Special Weather Statement | MSO | Ravalli | 30 min |
| Jun 4, 3:03 PM MDT | Special Weather Statement | MSO | Granite | 42 min |
| Jun 4, 3:08 PM MDT | Severe Thunderstorm Warning | MSO | Missoula, Ravalli | 37 min |
| Jun 4, 3:24 PM MDT | Special Weather Statement | MSO | Deer Lodge | 36 min |
| Jun 4, 3:41 PM MDT | Severe Thunderstorm Warning | MSO | Ravalli | 49 min |
| Jun 4, 3:48 PM MDT | Severe Thunderstorm Warning | MSO | Deer Lodge, Granite, Powell | 27 min |
| Jun 4, 4:01 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Powell | 29 min |
| Jun 4, 4:14 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Powell | 31 min |
| Jun 4, 4:26 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Missoula, Powell | 49 min |
| Jun 4, 4:31 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Missoula, Ravalli | 29 min |
| Jun 4, 4:31 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Powell | 44 min |
| Jun 4, 5:53 PM MDT | Severe Thunderstorm Warning | MSO | Flathead, Missoula, Powell | 37 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.